Hail, Big Stone
- When
- June 23, 8:00 PM CST
- Where
- Big Stone County, 14 mi NW of Ortonville
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.467, -96.650
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 23, 2:10 PM CST, 5 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 310 PM CDT MON JUN 23 2003 .SHORT TERM...TONIGHT THROUGH WEDNESDAY... 12Z SOUNDING ANALYSIS CAPE (5K+) BY AWIPS SKEWED BY THE SONDE APPARENTLY PENETRATING A THUNDERSTORM DURING FLIGHT. 18Z SOUNDING ANALYSIS MORE REASONABLE. RERUN OF THE 12Z ANALYSIS HAS A CAPE SIMILAR TO THE LATER RUN. SCAN STORM RELATIVE CAPES OF STORMS MOVING THROUGH CWA THIS MORNING RANGED BETWEEN 1500 AND 3000... DEPENDING ON STORM INTENSITY. ETA FAMILY AND GFS IN NEAR AGREEMENT WITH QPF FORECAST. LONG TRAINING OF SHORTWAVES ALONG STATIONARY FRONT AFFECTING QPF OVER CWA. NO CHANGE TO CURRENT GRID VALUES. JET AND UPPER LEVEL FLOW PARALLELS FRONT. NO KICKER EVIDENT TO ACCELERATE FRONT AWAY FROM CWA. MEANWHILE MOISTURE AND WIND CONVERGENCE (ESPECIALLY THE PERSISTENT LOW LEVEL JET) AND THETA E LAPSE RATES CONTINUE UNSTABLE ATMOSPHERE. EXPECT SOME INCREASE IN STABILITY WHEN THE FRONT FINALLY MOVES. MEANWHILE CONVECTION CONTINUES TO FIRE IN WESTERN ZONES ALONG OUTFLOW BOUNDARIES AT THE 925 AND 850MB ELEVATIONS. FOR NOW HAVE MOSTLY MID LEVEL SHOWERS AND CLOUDS...BUT THAT MAY CHANGE IF TWO OR MORE BOUNDARIES COALESCE. EXPECT ATMOSPHERE TO STABILIZE SOMEWHAT BY WEDNESDAY AS THE FRONT DEFINITELY MOVES OUT OF THE REGION. NEVERTHELESS WILL HAVE TO KEEP A WEATHER EYE OUT FOR STRAY CONVECTION AND POSSIBLE SEVERE EVENTS. MODELS EVENTUALLY START A COOLING AND DRYING TREND ABOUT WEDNESDAY AS THEY MOVE A SURFACE HIGH AND UPPER RIDGE INTO THE REGION. THIS MAY BE FAST SINCE MODEL TREND HAS BEEN TO SLOW FEATURES DOWN EACH RUN OVER THE PAST FEW RUNS. MCNULTY .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY 12Z GFS AND ETA CYCLES BOTH PLACE CWA IN DRY AREA ON THURSDAY. LEFT EVENING WORDING IN FOR WEDNESDAY NIGHT PERIOD...WITH LAST OF EXPECTED UVV FROM UPPER TROUGH AT THAT TIME. GOOD SUBSIDENCE AND DRYING NOTED BY BOTH MODELS FOR WEDNESDAY NIGHT AND BETTER PART OF THURSDAY. ETA MODEL IS 12 TO 18 HOURS FASTER THAN GFS IN BRINGING BACK DOOR COLD FRONT THROUGH CWA FROM CANADA. ETA BRINGS FRONT THROUGH THURSDAY AFTERNOON. GFS BRINGS FRONT THROUGH ON FRIDAY. LEANING ON THE GFS FRONTAL POSITIONING HERE FOR NOW GIVEN RECENT PROBLEMS MODELS HAVE HAD WITH CURRENT ULTRA SLOW FROPA. VERY COLD MID-LEVELS AND NOT SO BAD LAPSE RATES WOULD SUPPORT SOMETHING IN THE WAY OF COLD AIR INSTABILITY SHOWERS...EXCEPT THERE IS NOT ENOUGH MOISTURE AROUND. KEEPING THURSDAY THROUGH EXTENDED DRY...WITH WAA PATTERN SETTING UP OVER CWA BY SUNDAY. KEPT NE CORNER OF CWA A BIT COOLER THAN THE REST OF CWA DAYS 4 AND 5 FOR ANY CAA AIR POSSIBLY RESIDING OVER THAT AREA WITH BACK DOOR FRONT. DULY NOTED THE JET STRUCTURE ALOFT WITH FROPA SCENARIO FOR FRIDAY...BUT AGAIN...SIMPLY GOING WITH THE IDEA THAT LIMITED MOISTURE MAY GENERATE SOME CLOUDS...BUT NOT ANYTHING IN THE WAY OF PRECIP. GFS GENERATING JUST A FEW HUNDREDTHS OF AN INCH ON DAY 4 WITH 12Z RUN. 00Z MEX ENSEMBLES NUMBERS CONTINUE UPWARD TREND...ESPECIALLY OVER WESTERN HALF OF CWA IN THE OUT PERIODS. AGAIN...MENTIONED THE KEEPING OF COOLER MAX T VALUES OVER NE CWA AS SUCH. UPDATED THE GRIDS...MADE SOME CHANGES. DORN .ABR...FLOOD WATCH FOR FAR NORTHEASTERN ZONES THIS AFTERNOON AND TONIGHT.
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-241015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 520 AM CDT MON JUN 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT A NEARLY STATIONARY FRONTAL BOUNDARY OVER EASTERN SOUTH DAKOTA WILL LIKELY BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT AGAIN THIS AFTERNOON AND EVENING...ESPECIALLY IN AN AREA ALONG A LINE FROM ABERDEEN TO REDFIELD EASTWARD TO THE MINNESOTA BORDER. SOME OF THESE STORMS MAY BE SEVERE AND MAY CONTAIN VERY HEAVY RAINFALL. A FLOOD WATCH IS IN EFFECT FOR ROBERTS...GRANT...BIG STONE AND TRAVERSE COUNTIES WHERE HEAVY RAIN ALSO OCCURRED SUNDAY NIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MOIST AND UNSTABLE CONDITIONS OVER THE UPPER MIDWEST WILL ALLOW THE CHANCE OF THUNDERSTORMS TO CONTINUE TUESDAY AND TUESDAY NIGHT. SOME OF THE STORMS COULD BE SEVERE DURING THE AFTERNOON AND EVENING HOURS. NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATER TODAY OR TONIGHT...MAINLY EAST OF A LINE FROM ABERDEEN TO REDFIELD. PARKIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0812 PM CDT MON JUN 23 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM 4 SE WAUBAY WILDLIFE REFU SD TORNADO
06/23/03 DAY
KWHThe Aberdeen radar (KABR), 138 km away, was scanning. The volume nearest the first event began at 01:58 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365528, 5365527.